Kansas, 2015

Hail in Kansas, July 2, 2015

July 2, 2015 · NWS TOP · 1 event in 1 county or zone

One hail report.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

One hail report.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 2, 2:41 PM CST, 1 hour 33 minutes earlier.

Area forecast discussion, Jul 2, 2:41 PM CST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
341 PM CDT THU JUL 2 2015

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 329 PM CDT THU JUL 2 2015

THE AFTERNOON SCENARIO IS RATHER MESSY WITH ONLY LOOSELY DEFINED
SURFACE FEATURES IN THE FORM OF A WEAK SURFACE LOW OVER SOUTH
CENTRAL NEBRASKA AND A MORE ORGANIZED COLD FRONT IN NORTHERN
OKLAHOMA. THERE WAS ALSO A COLD FRONT ASSOCIATED WITH THE NE LOW AND
EASTERLY LOW LEVEL FLOW TO THE EAST OF IT. ALOFT, A SERIES OF WEAK
DISTURBANCES WAS MOVING THROUGH THE NORTHERLY FLOW PATTERN...ONE
MOVING THROUGH CENTRAL NEBRASKA AND ANOTHER IN EASTERN SOUTH DAKOTA.
LIGHT SHOWERS HAD DISSIPATED ACROSS THE LOCAL AREA EARLY THIS
AFTERNOON AND ALLOWED FOR SOME CLEARING AND WARMING FROM NORTH
CENTRAL KANSAS INTO CENTRAL NEBRASKA. THIS AREA HAS SEEN AN INCREASE
IN SURFACE BASED INSTABILITY AND IS ALSO A BROAD ZONE OF WEAK LOW
LEVEL CONVERGENCE. INHIBITION IS WEAK AND THE SURFACE WARMING HAS
PRODUCED MODEST SBCAPE DESPITE WEAK MID LEVEL LAPSE RATES.
ADDITIONALLY...LOW LEVEL LAPSE RATES HAVE STEEPENED MARKEDLY WITH A
FAIR AMOUNT OF CAPE IN THE LOWER LEVELS. ALL OF THIS HAS LED TO THE
DEVELOPMENT OF SCATTERED THUNDERSTORMS IN SOUTH CENTRAL NEBRASKA AND
NORTH CENTRAL KANSAS THIS AFTERNOON WITH WEAK SUPERCELL
CHARACTERISTICS OWING TO THE COMBINATION OF MODEST CAPE AND FAIRLY
STRONG EFFECTIVE SHEAR. THERE IS SOME POTENTIAL FOR AN INCREASE IN
INTENSITY INTO EARLY EVENING AND A FEW OF THE STRONGEST STORMS COULD
PRODUCE SEVERE HAIL OR EVEN A LOCALIZED STRONG WIND GUST. WILL NEED
TO MONITOR THESE STORMS CLOSELY THROUGH THE EVENING ALTHOUGH
WIDESPREAD SEVERE STORMS SEEM UNLIKELY AT THIS POINT.

THIS ACTIVITY IS LIKELY TO WEAKEN AFTER SUNSET ALTHOUGH THE SHORT
WAVE OVER EASTERN SOUTH DAKOTA WILL LIKELY TRACK INTO NORTHEAST
KANSAS LATE TONIGHT. HAVE THUS INCREASED POPS AFTER MIDNIGHT
ESPECIALLY IN THE EASTERN HALF OF THE FORECAST AREA WHERE THE BEST
LIFT WILL FOCUS. INSTABILITY WILL ONCE AGAIN BE QUITE WEAK AND
SEVERE STORMS ARE UNLIKELY OVERNIGHT. OVERNIGHT ACTIVITY MAY BE
ONGOING NEAR/SOUTH OF I-70 AFTER SUNRISE...DEPENDING ON THE SPEED OF
SHORT WAVE PROGRESSION...BUT EXPECT A GRADUAL DECREASE IN CONVECTIVE
ACTIVITY THROUGH THE DAY ON FRIDAY FROM NORTH TO SOUTH WITH HIGHS
WARMING INTO THE LOWER 80S BY LATE AFTERNOON AS CLOUDS DECREASE.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 329 PM CDT THU JUL 2 2015

ON FRIDAY NIGHT THE MID LEVEL SHORTWAVE WILL CONTINUE TO DIG
EASTWARD INTO THE LOWER MS VALLEY. IN THE WAKE OF THIS SYSTEM A
SURFACE HIGH PRESSURE WILL BUILD INTO THE REGION FROM THE NORTHEAST,
WHILE THE COLD FRONT REACHES AS FAR SOUTH AS TX. ON SATURDAY ANOTHER
SHORTWAVE WILL DROP DOWN OUT OF THE NORTHERN PLAINS AND OVER
NORTHEAST KS DURING THE EVENING AND OVERNIGHT HOURS. THE NAM IS
SHOWING SOME ELEVATED SHOWERS IN THE MORNING OVER CENTRAL KS DUE TO
ISENTROPIC LIFT AHEAD OF THE WAVE, BUT NO OTHER MODELS ARE
FORECASTING AS OF NOW IT APPEARS THAT THE BULK OF THE CONVECTION
ASSOCIATED WITH THIS WAVE WILL REMAIN OUT IN WESTERN AND EVENTUALLY
CENTRAL KS. HIGH BASED STORMS WILL LIKELY FORM IN WESTERN KS
DURING PEAK HEATING POSSIBLY ALONG A MOISTURE GRADIENT WITHIN THE
RETURN FLOW REGIME. THIS STORM CLUSTER IS FORECAST TO MOVE EAST TO
SOUTHEASTWARD DURING THE EVENING HOURS ALTHOUGH IT IS UNCERTAIN
HOW FAR EAST, WHICH WILL BE DETERMINED BY THE TRACK OF THE WAVE
AND INITIATION. THE GFS IS FURTHER EAST WITH THIS ACTIVITY AND
HAS DECENT INSTABILITY AND DEEP LAYER SHEAR. ALTHOUGH NOT SURE HOW
MUCH OF THAT WILL BE EFFECTIVE GIVEN THE BASES WILL BE HIGH. THE
WAVE IS FORECAST TO MOVE OVERHEAD SATURDAY EVENING WITHIN A WEAKLY
CAPPED ENVIRONMENT, BUT NOT FOCUS IN THE LOWER LEVELS AND OVER THE
SURFACE HIGH. I GUESS A STORM COULD NOT BE COMPLETELY RULED OUT,
BUT THEY ARE FAIRLY LOW. FOR NOW KEPT SLIGHT CHANCES ACROSS MOST
OF THE FORECAST AREA. THE CHANCES IN SOUTHEAST KS WILL BE MORE
TIED TO ELEVATED SHOWERS AND STORMS NORTH OF THE SOUTHWARD MOVING
COLD FRONT DURING THE MORNING HOURS.

ON SUNDAY, WITH THE PREVIOUSLY MENTIONED WAVE STILL IN THE VICINITY
AND ANY POSSIBLE REMNANT OUTFLOWS THIS COULD HELP INITIATE MORE
CONVECTION DURING THE DAYTIME HOURS. AS FOR NOW THOSE CHANCES WILL
BE HIGHEST IN SOUTHEAST KS UNDERNEATH THE DEPARTING WAVE. THE NEXT
BEST CHANCE FOR PRECIP WILL COME ON MONDAY AS A DECENT SHORTWAVE
TRACKS ACROSS THE NORTHERN PLAINS AND UPPER MIDWEST. THIS WILL SEND
A COLD FRONT INTO THE FORECAST AREA AND WILL BE RESPONSIBLE FOR A
WIDESPREAD PRECIP EVENT. THAT COLD FRONT WILL EVENTUALLY STALL OUT
SOMEWHERE IN THE AREA AS THE MID LEVEL FLOW BECOMES MORE WESTERLY.
THERE IS THEN A CHANCE FOR SEVERAL WAVES WITHIN THE WESTERN FLOW TO
TRACK OVER THE FORECAST AREA ALTHOUGH THE MODELS ARE STRUGGLING WITH
THIS SCENARIO.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1244 PM CDT THU JUL 2 2015

WEATHER WILL REMAIN RATHER UNSETTLED AT TAF SITES AS AREAS OF
SHOWERS AND POSSIBLY THUNDERSTORMS MAY IMPACT SITES INTO EARLY
EVENING. GREATEST CONFIDENCE IN SHOWERS AT TAF SITES IS THROUGH
20Z...AND MAY CONTINUE THROUGH AROUND 00Z. THERE IS SOME POTENTIAL
FOR ADDITIONAL SHRA/TS OVERNIGHT BUT POTENTIAL LOOKED TOO LOW FOR
INCLUSION IN TAF AT THIS TIME. WHILE MVFR CIGS ARE LIKELY TO RISE
TO VFR THIS PM, EXPECT LOW CIGS TO BUILD BACK IN BY LATE EVENING
AND CONTINUE THROUGH END OF TAF. VIS RESTRICTIONS ARE ALSO
POSSIBLE OVERNIGHT...BUT DO NOT SEE A HIGH LIKELIHOOD OF IFR OR
LOWER VIS.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...BARJENBRACH
LONG TERM...SANDERS
AVIATION...BARJENBRUCH
Hazardous weather outlook, Jul 2, 2:42 PM CST, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
342 PM CDT THU JUL 2 2015

KSZ008>012-020>024-026-034>040-054>056-058-059-032045-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
342 PM CDT THU JUL 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED STORMS ARE EXPECTED THIS AFTERNOON AND EVENING. A FEW OF
THESE STORMS MAY BECOME STRONG TO MARGINALLY SEVERE...CAPABLE OF
PRODUCING HAIL UP TO 1 INCH IN DIAMETER AND LOCALLY STRONG WINDS.
THE MAJORITY OF THIS ACTIVITY WILL REMAIN BELOW SEVERE LIMITS.

ADDITIONAL SCATTERED STORMS ARE POSSIBLE AFTER MIDNIGHT IN EASTERN
KANSAS...AND ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE ARE SEVERAL CHANCES FOR THUNDERSTORMS THROUGHOUT THE LONG
TERM PERIOD...BUT CONFIDENCE IN WIDESPREAD HAZARDOUS WEATHER ON
ANY PARTICULAR DAY IS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS UNLIKELY THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

In the hours before

Special weather statement, Jul 2, 3:56 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
456 PM CDT THU JUL 2 2015

KSZ022-023-038-022230-
WABAUNSEE-RILEY-POTTAWATOMIE-
456 PM CDT THU JUL 2 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RILEY...NORTHWESTERN
WABAUNSEE AND SOUTH CENTRAL POTTAWATOMIE COUNTIES UNTIL 530 PM CDT...

AT 455 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ST. GEORGE...MOVING SOUTHEAST AT 20 MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WAMEGO...ALMA...ST. GEORGE...MCFARLAND AND VOLLAND.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 316 AND 330.

LAT...LON 3911 9616 3893 9642 3905 9650 3907 9650
      3907 9652 3920 9661 3931 9646
TIME...MOT...LOC 2155Z 318DEG 16KT 3919 9649

The radar

The Topeka radar (KTWX), 20 km away, was scanning. The volume nearest the first event began at 22:16 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Riley

When
July 2, 4:14 PM CST to 4:17 PM CST
Where
Riley County, 4.87 mi S of Zeandale
Measured
1 in hail
Reported by
Public
Coordinates
39.100, -96.420

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 583265.